Virginia, 2018High Wind in Virginia, October 20 to 21, 2018
October 20 to 21, 2018 · NWS RNK · 7 events in 7 counties and zones
A strong cold front, supported aloft by a fasting-moving and deep upper level disturbance passing across the central Appalachians, produced a brief but potent round of high winds across the ridges and foothills of the Blue Ridge of southern Virginia. Lowering inversion levels associated with clearing skies and subsidence in the approaching high pressure exposed the affected area to 50 knot winds…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, supported aloft by a fasting-moving and deep upper level disturbance passing across the central Appalachians, produced a brief but potent round of high winds across the ridges and foothills of the Blue Ridge of southern Virginia. Lowering inversion levels associated with clearing skies and subsidence in the approaching high pressure exposed the affected area to 50 knot winds aloft working their way to the surface. Strongest winds occurred late in the evening of October 20th and during the early morning hours of the 21st. By sunrise on the 21st, wind speeds were already quickly diminishing as the upper level support moved away to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 20, 9:17 PM EST, 13 minutes earlier.
Area forecast discussion, Oct 20, 9:17 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1017 PM EDT Sat Oct 20 2018
.SYNOPSIS...
A cold front crossed the area on Saturday, and a reinforcing cold
front will cross the area overnight. Other than a dry cold front
moving through the region on Tuesday, high pressure will be the
dominate weather feature across our area next week. Low pressure
will progress from the Gulf Coast area Friday into the southeast
U.S. this weekend and bring the region our next chance of rain.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1000 PM EDT Saturday...
Expanded the wind advisory to include Greenbrier Valley and the
VA/NC Blueridge Foothills. Showers associated with the front
are producing some very healthy wind gusts. WFO Charleston says
many gusts to 50 mph being reported with shower activity along
leading edge of front. Front will cross Greenbrier valley before
midnight, then into VA/NC after midnight.
Strong cold front will cross the forecast area overnight. Strong
cold advection should help turn initial rain showers into
mountain snow showers along the western Greenbrier hillsides
around 08z or so, and while some measurable accumulation is
still likely in these areas, anything more than an inch would be
optimistic given that the snow showers will likely be blowing
by northwest winds and snow ratios are on the low side.
Winds project to increase around midnight in the west and a
couple hours later in the Piedmont, and will likely gust the
strongest during the overnight hours. This is about when model
guidance suggests the best pressure rises occur and will get the
added effect of strong cold advection. Those traveling overnight
especially in areas such as I-77 toward the NC/VA border should
be aware of difficult travel through mountain passes.
Didn't make any changes to temps as they appear on track, with a
potential killing freeze in the Freeze Warning areas in the NW
NC mountains, Grayson Highlands/Mtn Empire region of VA. Given
the winds, should see wind chills in the teens-20s west of the
Blue Ridge by Sunday morning, and around freezing or just above
that in the Piedmont.
Sunday...It will be brisk and cold with morning clouds and
mountain flurries. By Sunday afternoon, any remaining light
rain/snow showers are expected to have ended with the entire
region experiencing mostly sunny to sunny skies.
Low temperatures tonight will range from around 30 to the mid 30s
across the mountains with upper 30s to around 40 across the
Piedmont. On Sunday, high temperatures will range from the the low
to mid 40s across the mountains and low to mid 50s across the
Piedmont.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 155 PM EDT Saturday...
Cold high pressure overhead Monday morning looks to bring frost to
most of our area, and headlines will likely be forthcoming Sunday
for this. Lows will sink into the upper 20s to lower 30s for all of
the area, except lower to mid 20s in deeper valleys, and mid 30s
toward the Triad of NC.
High pressure heads offshore Monday with flow turning back to the
southwest to west ahead of a dry front shifting in from the Ohio
Valley. This front passes across Tuesday with little fanfare, except
wind direction change and another shot of cooler air. Temperatures
Monday will reach the mid to upper 50s, and warm into the upper 50s
to lower 60s mountains Tuesday with upper 60s in the piedmont.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 155 PM EDT Saturday...
Expect a fairly quiet but cooler weather Wed-Fri, though some model
differences exists. Most keep it dry through Friday, and with a
northwest flow aloft, seems this is likely the case. Broad trough
moves off the northeast coast midweek, but there is still another
trough/shortwave situated across the midwest Thu-Friday. At the
surface high pressure tracks across the Great Lakes into the mid-
Atlantic.
Next weekend, will be watching low pressure over the Gulf of Mexico
tracking across the southeast U.S. Trends showing a further
southward push, but still being 7 days out, a threat of rain is
possible next weekend, so kept pops on the 20-30 percent range.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 714 PM EDT Saturday...
Biggest aviation operational impacts this TAF period include
gusty northwest post-frontal winds particularly in the
mountains, along with MVFR/IFR stratus and a rain mixover to
mountain snow showers mainly in Greenbrier/Alleghany Mtns
overnight.
Look for VFR conditions to continue through about 02z or so, as
we await a strong cold front now making its way across central
WV. West winds will continue to gust from the Blue Ridge
westward to 20-30 kts in the intervening few hours before the
front approaches. Front progresses northwest to southeast from
02-07z, with a marked increase in gusty northwest winds leading
to strong surface gusts in the mountains, as well as turbulence
in/around the Blue Ridge mountains. Have shown peak gusts at
Roanoke of around 40 kts given channelling effects, with gusts
between 25-30 kts across the rest of the TAFs for the overnight
hours. See TAFs for specifics on winds. Much colder air resides
behind this front and while scattered rain showers should begin
at onset, as freezing levels drop to around 3000' by 08z, look
for rain to mix to snow showers in the Alleghany Mtns but away
from the TAFs. Ceilings however will lower and may reach MVFR
levels at Bluefield, with VFR stratocu perhaps as far east as
Blacksburg.
Gradient should begin to relax and strong northwest low-level
jet also eases into Sunday. Deep cold advection should continue
to allow northwest gusts in the 20-30 kt range early but then
tend to lower into the afternoon. Any MVFR ceiling restrictions
should tend all VFR by midmorning Sunday.
Confidence is high on flight categories, is moderate on winds.
Extended Discussion...
Winds will continue to decrease into Sunday night as high
pressure builds into the area.
Other than the potential for some patchy late night/early
morning valley/river fog, VFR conditions are forecast through
Thursday thanks to high pressure centered over the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Sunday for VAZ007-009>014-018>020-
023-024-032>035.
Freeze Warning until 10 AM EDT Sunday for VAZ007-009-010-012-
015.
High Wind Warning until noon EDT Sunday for VAZ015>017-022.
NC...Wind Advisory until noon EDT Sunday for NCZ003-019.
Freeze Warning until 10 AM EDT Sunday for NCZ001-002-018.
High Wind Warning until noon EDT Sunday for NCZ001-002-018.
WV...Wind Advisory until noon EDT Sunday for WVZ042>044-507-508.
&&
SYNOPSIS...DS
NEAR TERM...AL/DS/PM
SHORT TERM...WP
LONG TERM...WP
AVIATION...AL/DSHazardous weather outlook, Oct 20, 9:25 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1025 PM EDT Sat Oct 20 2018
WVZ508-220230-
Western Greenbrier-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Light snow accumulations up to 2 inches will be possible late
tonight. This will likely be accompanied by gusty northwesterly
winds to 50 mph, which may reduce visibilities at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Some additional light snow accumulation will be possible early
Sunday along with northwest winds gusting to 45 mph along the ridges
early on.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ042>044-507-220230-
Mercer-Summers-Monroe-Eastern Greenbrier-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Northwest winds may gust to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-013-014-018-019-023-024-220230-
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Botetourt-Rockbridge-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, areas of frost along with possible freeze conditions
may occur late Sunday night into early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-012-220230-
Tazewell-Smyth-Bland-Wythe-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Freeze Warning.
In addition, areas of frost along with possible freeze conditions
may occur late Sunday night into early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-220230-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1025 PM EDT Sat Oct 20 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather, however
winds will become very gusty after a frontal passage late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Areas of frost along with possible freeze conditions may occur late
Sunday night into early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ032>035-220230-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Northwest winds may gust to 50 mph behind a passing cold front after
midnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Areas of frost along with possible freeze conditions may occur late
Sunday night into early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ020-220230-
Bath-
1025 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-220230-
Ashe-Alleghany NC-Watauga-Grayson-
1025 PM EDT Sat Oct 20 2018
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT SUNDAY...
...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Freeze Warning.
In addition, freeze conditions may occur late Sunday night into
early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ016-017-022-220230-
Carroll-Floyd-Roanoke-
1025 PM EDT Sat Oct 20 2018
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
In addition, areas of frost along with possible freeze conditions
may occur late Sunday night into early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 20, 9:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1008 PM EDT SAT OCT 20 2018
WVZ508-210300-
Western Greenbrier-
1008 PM EDT SAT OCT 20 2018
...STRONG WINDS WILL AFFECT WESTERN GREENBRIER COUNTY...
At 1006 PM EDT, showers with a few rumbles of thunder extended from
near Addison (Webster Springs) to near Hode. Movement was east at 50
mph.
Wind gusts of 50 to 55 mph are possible as these showers pass.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
and Leonard.
LAT...LON 3822 8036 3808 8036 3807 8037 3786 8076
3788 8075 3795 8081 3799 8077 3799 8079
3802 8080 3804 8083 3806 8080 3806 8082
3805 8084 3806 8087 3808 8089 3810 8088
3808 8071 3827 8044
TIME...MOT...LOC 0206Z 275DEG 43KT 3852 8037 3791 8234
MBSHigh Wind, Pulaski
- When
- October 20, 9:30 PM EST to October 21, 10:00 AM EST
- Where
- Pulaski forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 40 mph to locally 60 mph, blew down at least twenty trees across the county. These strong winds also caused scattered power outages across the county.
High Wind, Grayson
- When
- October 20, 11:00 PM EST to October 21, 10:30 AM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 45 mph to locally 60 mph, blew down several trees across the county. These strong winds also caused scattered power outages across the county, affecting over 5,600 customers.
High Wind, Montgomery
- When
- October 20, 11:00 PM EST to October 21, 5:30 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 40 mph to locally 60 mph, blew down around two dozen trees across the county. One tree fell through a modular home and damaged a shed containing multiple pieces of equipment in the city of Christiansburg. These strong winds also caused scattered power outages across the county as well, affecting several thousand customers.
High Wind, Roanoke
- When
- October 20, 11:45 PM EST to October 21, 7:00 AM EST
- Where
- Roanoke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Damaging wind gusts blew down at least a dozen trees across the county. The ASOS at Roanoke Regional Airport measured a gust of 54 mph during this event. These strong winds also caused scattered power outages across the county as well.
High Wind, Floyd
- When
- October 21, 12:00 AM EST to 9:30 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 40 mph to locally 60 mph, blew down several trees across the county. These strong winds also caused scattered power outages across the county.
High Wind, Franklin
- When
- October 21, 12:15 AM EST to 10:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 40 mph to locally 60 mph, blew down at least a dozen trees across the county. These strong winds also caused scattered power outages across the county.
High Wind, Wythe
- When
- October 21, 1:15 AM EST to 8:00 AM EST
- Where
- Wythe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Damaging wind gusts, estimated to be 35 mph to locally 60 mph, blew down multiple trees across the county, some of which were blocking roadways.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, October 20, 20182 deaths · 1 injured · $36,000 · 17 events
- Strong Wind in West Virginia, October 20, 2018$340,000 · 13 events
- Damaging Winds in Ohio, October 20, 2018$100,000 · 52 kt wind · 3 events
- High Wind in Illinois, October 20, 2018$36,000 · 56 kt wind · 23 events
- High Wind in Illinois, October 20, 2018$61,000 · 51 kt wind · 10 events
- High Wind in North Carolina, October 20 to 21, 2018$82,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 20, 201844 events
- Strong Wind in Kentucky, October 20, 2018$40,000 · 4 events
- High Surf in Hawaii, October 20 to 27, 201817 events
- Strong Wind in Ohio, October 20, 2018$20,000 · 2 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 20, 201810 events
- Tornado in New York, October 20, 2018$15,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789965, 789963, 789969, 789967, 789962, 789964, 789966.